Thursday, 12 January 2012

Staying positive.

We woke this morning to a very grey, foggy, damp, cold day.

The nurse came to do my blood test and give me my methotrexate injection. She was very cold and said the fog was quite dense. We had to go shopping and visit the pharmacy so we wrapped warmly and set off. The thermometer in the car was registering minus 1 as soon as we left home.

The local market town was freezing. I had a thick jacket, hat, boots and gloves but still felt cold. We went to get my medication and then did the shopping as quickly as possible to get home. Luckily we didn't have to wait around too long and we were on our way home. By this time my hips, back, and neck were agony.

The wood burner in the kitchen was warmly welcoming. A hot cup of coffee went a long way to warm us up on the inside. I was insistent that I help prepare lunch and dinner but the pain in my hands made things very difficult but being so stubborn I ploughed on.

After lunch we sat by a huge log fire in our lounge with a cup of tea and a good book. Where better on a horrid day? Curled up in my big armchair is was fantastic, watching the flames and feeling the warmth made me appreciate what I have.

Unfortunately the methotrexate always make me feel quite unwell but I am so stubborn I don't want to give in unless there is nothing else for it.

Methotrexate has not done me any favours. Dizziness, sore throat, itching, hair loss and problems with my lungs. I had pneumonia twice in four months. One of the side effects noted about methotrexate is that it causes mild hair loss but for me I lost all the hair on my legs, bikini line and under arms.

I also take prednisone daily. The side effects of that are also very distressing. The weight gain around the abdoment, the dowger hump, the round 'moon' face, acne (for me this has been mainly on the chest, arms, buttocks and occasionally on my face. I have developed diabetes, I have osteopenia in my left hip, high blood pressure and where I have lost hair in certain places I have an inordinate amount of hair on my face. I am lucky that I am very fair so the hair is not as noticeable as it could be but it is there.

In October I was hospitalized with a herniated cervical disc. On admission I was also found to be diabetic. After initially increasing the dose of prednisone over a month while the disc healed, my rheumotologist decided it might be prudent to lower the dose slowly over the next few months to get me off the steroid. I was happy with this arrangement but I am amazed to find that since lowering the dose I now have hairy legs! I was shaving my legs lightly every three months now if I leave it I shall be plaiting the hairs! Still no hair under the arms though, but I do believe that I am seeing less hair on my face. The dowger hump has gone and I have noticed a great change in my face which looks less moon faced. As I was put on a diabetic diet I am losing weight which is good news for the arthritis, the diabetes and the high blood pressure.

I still get pain though which perhaps is due to the lower dosage of steroid but until the blood test results come back I really don't know. My neck has been in so much pain that I have temporarily increased the steroid after talking to my rheumotologist, he has that this is for two weeks but if the pain and the side effects of the disc continue then we will have to discuss the matter.

I have enough problems with the pain Fred gives me without the cold and damp weather we are stuck with at present. Managing Fred, coping with the pain, trying to get off of medication is very stressful which plays right into the hands of the auto immune system and throws that right off kilter.

But stay positive. I am positive it hurts, I am positive I am fed up with Fred, I am positive I hate my medication, I am positive I loathe the side effects.

No comments:

Post a Comment